Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 167, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 3, 2002, 2:13 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 2002, 2:13 PM EDT (18:13 UTC)
- Expired
- Aug 3, 2002, 3:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Allegany County, MD, Mineral County, WV
The radar
The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:30 PM EDT | Thunderstorm Wind | Cumberland, MD | Trees and power lines were downed. |
| Aug 3, 3:00 PM EDT | Thunderstorm Wind | North Portion, WV | Many trees were downed. |
| Aug 3, 3:00 PM EDT | Hail 1.75 | North Portion, WV | Nickel to golfball sized hail fell. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1573 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:00 AM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 3, 11:00 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1100 AM EDT SAT AUG 3 2002
WEAK DIFFUSE CDFNT HARD TO FIND THIS MORNING BUT MSAS ANALYSIS SEEMS
TO INDICATE WHATEVER THATS LEFT OF THE FRONT IS LOCATED OVR SRN PA.
12Z MODIFIED IAD SOUNDING YIELDS LIS OF -8C TO -10C THIS AFTERNOON
WITH CAPES EXCEEDING 4000 J/KG SO AIR MASS WILL BE UNSTABLE.
QUITE A FEW WAYS TO GET CONVECTION GOING THIS AFTRN. WEAKENING FRONT
TO THE N OF THE AREA MAY ACT AS A FOCUS FOR SCT CONVECTION THIS
AFTERNOON. ALSO....MODELS HINT AT VERY WEAK VORT MAX DRIFTING SW
ACRS THE AREA. THIS MAY ALSO HELP TO INITIATE CONVECTION. IN
ADDITION...THERE MAY BE MESOSCALE BOUNDARIES LAID OUT OVR THE AREA
DUE TO LAST NIGHTS CONVECTION. THESE BOUNDARIES COULD INITIATE
CONVECTION. AND FINALLY...IF SFC WINDS TURN MORE SE...UPSLOPE
AGAINST THE MTNS COULD ENHANCE OROGRAPHIC LIFT POTENTIAL. WILL LEAVE
30 POPS IN PLACE FOR THE AFTRN HOURS. AS FAR AS POTENTIAL FOR SVR...
DYNAMICS ARE LACKING AND WIND FIELDS ARE WEAK BUT CANT RULE OUT
ISOLD SVR. BIGGEST THREAT MAY BE HEAVY RAIN AS HIGH PWATS AND WEAK
STEERING FLOW COULD RESULT IN VERY SLOW MOVING HEAVY RAINERS.
NEXT PROBLEM IS THE HEAT. TEMPS MAY BE A DEG OR TWO LOWER THAN YDA
IF WINDS TURN MORE SE AND 850MB TEMPS COOL A DEG OR TWO AS FCSTD BY
THE ETA. EVEN IF THEY WERE A LTL COOLER THAN YDA...THAT STILL PLACES
THEM IN THE UPR 90S MANY AREAS. IN ADDTN...12Z SOUNDING FULL SUN MAX
FCST IS 99 FOR IAD. WILL BUMP TEMPS UP JUST A BIT MOST AREAS.
HEAT INDEX DID NOT FALL BELOW 80F LAST NIGHT AT DCA. IN
ADDTN...DEWPOINT REMAINS HIGH AT DCA. HIGH DWPTS COMBINED WITH TEMPS
IN THE UPR 90S WILL RESULT IN HEAT INDICES OF 100 TO 110 TODAY. WITH
THE 80F CRITERIA MET LAST NIGHT AND 100 TO 110 HI THIS
AFTRN...ADVISORY WILL BE UPGRADED TO A WARNING FOR DC AND THE URBAN
AREAS AROUND DC. WILL NOT BE UPGRADING TO A WARNING FOR BALTIMORE
BECAUSE DMH (DOWNTOWN BALTIMORE) HEAT INDEX FELL BELOW 80F LAST
NIGHT. HEAT ADVISORY REMAINS UP REMAINDER OF AREA EXCEPT HIGHLAND
AND PENDLETON COUNTIES.
.LWX...
DC...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SATURDAY FOR ZONE
DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT SATURDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SATURDAY FOR ZONE
VAZ054.
HEAT ADVISORY UNTIL 800 PM EDT SATURDAY FOR ZONES
VAZ025>031...VAZ036>042...VAZ050>053...VAZ055>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT SATURDAY FOR ZONES
WVZ048>053...WVZ055.
WALSTONIn the hours before
Special weather statement, Aug 3, 11:52 AM EDT, 2 hours 21 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>053-055>057-WVZ048>055-040000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1152 AM EDT SAT AUG 3 2002 THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON OVER NORTHERN AND WEST CENTRAL VIRGINIA...MUCH OF MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA. SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON INTO EARLY EVENING. ANY THUNDERSTORM THAT FORMS WILL HAVE THE POTENTIAL TO BE SEVERE WITH DAMAGING WINDS AND FREQUENT LIGHTNING. IN ADDITION...ANY STORMS THAT FORM WILL BE SLOW MOVING WHICH COULD RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WALSTON
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:48 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park | 42 min |
| Aug 3, 3:03 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Highland | 42 min |
| Aug 3, 3:29 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, Stafford, City of Manassas, City of Manassas Park | 46 min |
| Aug 3, 4:04 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, City of Harrisonburg | 56 min |
| Aug 3, 4:16 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, City of Fredericksburg | 59 min |
| Aug 3, 4:19 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Stafford | 56 min |
| Aug 3, 4:36 PM EDT | Severe Thunderstorm Warning | LWX | Page, Shenandoah | 39 min |
| Aug 3, 5:01 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 59 min |
| Aug 3, 5:17 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, King George, Orange, Spotsylvania, Stafford and 1 more | 58 min |
| Aug 3, 5:20 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 55 min |
| Aug 3, 6:01 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Frederick, Warren, City of Winchester | 59 min |
| Aug 3, 6:06 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 24 min |
| Aug 3, 7:07 PM EDT | Flash Flood Warning | LWX | Nelson | 113 min |
| Aug 3, 12:19 AM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 41 min |
| Aug 3, 12:50 AM EDT | Flash Flood Warning | LWX | Baltimore | 115 min |
| Aug 3, 1:01 AM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 59 min |
| Aug 3, 2:49 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 41 min |
| Aug 3, 2:54 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 51 min |
| Aug 3, 3:00 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 45 min |
| Aug 3, 3:38 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, Montgomery, Prince George's | 82 min |
| Aug 3, 4:03 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, City of Baltimore | 42 min |
| Aug 3, 4:31 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 44 min |
| Aug 3, 2:43 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 47 min |
| Aug 3, 3:16 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire, Mineral | 44 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.